Arizona, 2010

Dust Storm and High Wind in Arizona, May 23, 2010

May 23, 2010 · NWS FGZ · 9 events in 7 counties and zones

A large storm system moving over the western United States and a strong cold front moving across northern Arizona brought high winds and blowing dust to much of the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A large storm system moving over the western United States and a strong cold front moving across northern Arizona brought high winds and blowing dust to much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 23, 3:50 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, May 23, 3:50 AM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 AM MST SUN MAY 23 2010

.SYNOPSIS...EXPECT VERY WINDY AND COOLER CONDITIONS TODAY AS A
POWERFUL STORM SYSTEM MOVES TOWARD WESTERN ARIZONA. AREAS OF BLOWING
SAND AND DUST ARE LIKELY EAST AND NORTHEAST OF FLAGSTAFF BY THIS
AFTERNOON. THIS STORM WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS
TO PORTIONS OF FAR NORTHERN ARIZONA LATER TODAY AND TONIGHT...ALONG
WITH FREEZING TEMPERATURES ABOVE 6000 FEET. LIGHTER WINDS AND SLOWLY
WARMING TEMPERATURES WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...AN UNSEASONABLY COLD AND DEEP TROUGH WILL MOVE INTO
WESTERN ARIZONA THIS AFTERNOON...AND WILL THEN LIFT NORTHEAST INTO
SOUTHERN UTAH TONIGHT. THIS TROUGH HAS -7C AIR AT 700 MB IN THE CORE
WHILE EASTERN ARIZONA REMAINS AT AROUND +8C TO +9C AT 700 MB. THIS
IS A TREMENDOUS THERMAL GRADIENT FOR THIS TIME OF YEAR...AND WE
EXPECT STRONG WINDS AS A RESULT. WIND ADVISORIES ARE OUT IN MOST
ZONES TODAY...WITH THE LCR AND VICINITY UPGRADED TO A HIGH WIND
WARNING. THIS WILL BE A PROLIFIC DUST PRODUCER EAST AND NORTHEAST OF
FLAGSTAFF...AND WE HAVE ALSO ISSUED A DUST STORM WARNING.

THIS SYSTEM IS MOISTURE-STARVED...BUT SO MUCH FORCING EXISTS ALONG
THE FRONT...COUPLED WITH SOME INSTABILITY THIS EVENING...THAT A FEW
RAIN AND SNOW SHOWERS WILL DEVELOP. THE BEST CHANCE FOR THIS WILL BE
LATE TODAY AND TONIGHT...MAINLY OVER NORTHERN ARIZONA.

BY MONDAY...MUCH LESS WIND IS EXPECTED BEHIND THE FRONT...ALTHOUGH
COOLER AIR WILL REMAIN IN PLACE. RISING HGHTS WILL STABILIZE THE
AIRMASS...AND ANY THREAT FOR PRECIPITATION SHOULD END. THE REMAINDER
OF THE WEEK FEATURES WARMER TEMPERATURES AND MAINLY DRY CONDITIONS
WITH NORMAL DIURNAL BREEZES. PERSISTENT SOUTHERN FLOW FROM AN
OFFSHORE TROUGH WILL EVENTUALLY BRING SOME MID-LEVEL MOISTURE INTO
THE STATE...AND A SLIGHT CHANCE OF SHOWERS MAY DEVELOP BY NEXT
WEEKEND.

&&

.AVIATION...FOR THE 12Z PACKAGE...VERY STRONG SOUTHWEST WINDS WILL
RE-DEVELOP BY 15Z-17Z TODAY...WITH SPEEDS OF 25-35KT GUSTING TO
40-50KT. OTHERWISE VFR CONDITIONS WILL PREVAIL...EXCEPT OVER EAST
CENTRAL AND NORTHEAST AZ WHERE BLOWING DUST WILL CAUSE REDUCED
VISIBILITY BELOW 1/4SM OVER A LARGE AREA...AND LOCALLY DOWN TO NEAR
ZERO. DECREASING WINDS ARE FORECAST AFTER 02Z MONDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.DISCUSSION...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO
AFFECT NORTHERN ARIZONA TODAY...BRINGING STRONG WINDS AND LOW
RELATIVE HUMIDITIES. WHILE RELATIVE HUMIDITIES WILL BE SLIGHTLY
HIGHER ACROSS MOST OF NORTHERN ARIZONA TODAY DUE TO LOWER AFTERNOON
TEMPERATURES...SOME AREAS WILL STILL EXPERIENCE CRITICAL FIRE
WEATHER CONDITIONS FROM LATE THIS MORNING THROUGH THIS EVENING. ON
MONDAY...CONDITIONS WILL REMAIN DRY WITH MINIMUM RELATIVE HUMIDITIES
BETWEEN 10-15 PERCENT...HOWEVER THE WINDS WILL BE MUCH LIGHTER AND
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED.

TUESDAY THROUGH THURSDAY...WILL SEE GRADUAL WARMING AND
DRYING...ALONG WITH INCREASING SOUTH TO SOUTHWEST WINDS THROUGH THE
PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 7 AM MST UNTIL 7 PM MST TODAY AZ ZONES
012>014-040.

WIND ADVISORY FROM 7 AM MST UNTIL 7 PM MST TODAY AZ ZONES
004>011-015>018-037>039.

DUST STORM WARNING FROM 10 AM MST UNTIL 7 PM MST TODAY AZ ZONES
009-010-011-012-013-015-039-040.

RED FLAG WARNING FROM 10 AM MST UNTIL 7 PM MST FGZ FWX ZONES
110>114-137-140.

&&

PUBLIC..................PETERSON
AVIATION/FIRE WEATHER...JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, May 23, 4:45 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 AM MST SUN MAY 23 2010

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
445 AM MST SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM AND COLD FRONT WILL MOVE TOWARD
ARIZONA TODAY...AND WILL MOVE THROUGH THE STATE TONIGHT. AHEAD OF
THE COLD FRONT...EXPECT WIDESPREAD STRONG AND GUSTY SOUTHWEST WINDS
FOR MUCH OF THE DAY. THE WINDIEST CONDITIONS ARE ANTICIPATED EAST OF
FLAGSTAFF...WHERE SOUTHWEST WINDS COULD GUST AS HIGH AS 55 TO 65
MPH. A VARIETY OF WIND ADVISORIES AND HIGH WIND WARNINGS HAVE BEEN
ISSUED TODAY...SEE PHXNPWFGZ FOR DETAILS.

THESE STRONG WINDS WILL GENERATE AREAS OF BLOWING DUST AND SAND AS
WELL THIS AFTERNOON...ESPECIALLY FROM I-40 BETWEEN FLAGSTAFF AND
WINSLOW NORTHEASTWARD TO THE FOUR CORNERS AREA. VISIBILITY IN THESE
AREAS WILL DROP AS LOW AS ZERO AT TIMES...AND A DUST STORM WARNING
HAS BEEN ISSUED. THE BLOWING DUST WILL LIKELY AFFECT I-40 FROM TWO
GUNS TO WINSLOW...AS WELL AS OTHER ROADS NORTH OF I-40...INCLUDING
THE CHINLE VALLEY.

IN ADDITION TO THE WINDS...MUCH COLDER AND UNSTABLE AIR WILL MOVE
INTO THE STATE FROM THE WEST LATER TODAY. ENOUGH MOISTURE EXISTS
FOR SCATTERED RAIN AND SNOW SHOWERS TO DEVELOP THIS EVENING...MAINLY
NEAR THE UTAH BORDER.

THIS SYSTEM WILL MOVE AWAY FROM THE STATE LATER TONIGHT WITH
IMPROVING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dust storm, 2 high wind. Local standard time, as filed.

Dust Storm, Little Colorado River Valley in Coconino County

When
May 23, 9:40 AM MST to 5:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Reported by
Department of Highways
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Interstate 40 was closed due to blowing dust between Two Guns and Winslow. Arizona Department of Public Safety reported ongoing visibility was between 5 and 50 feet at around 100 PM.

Dust Storm, Little Colorado River Valley in Navajo County

When
May 23, 9:40 AM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
Department of Highways
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Interstate 40 was closed due to blowing dust between Two Guns and Winslow.

Dust Storm, Chinle Valley

When
May 23, 12:00 PM MST to 7:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Law Enforcement
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The dispatch center in Chinle reported near zero visibility on Highway 191 north of Chinle. Police in Kayenta reported blowing dust with visibility down to 100 feet. The community of Many Farms had visibility down to 25 feet in blowing dust.

Dust Storm, Northeast Plateaus and Mesas South of Highway 264

When
May 23, 12:00 PM MST to 7:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
Trained Spotter
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

A spotter in Kykotsmovi Village reported visibility down to 10 feet at times in blowing dust. The visibility dropped to 20 feet at times in Dilkon.

Dust Storm, Chuska Mountains and Defiance Plateau

When
May 23, 12:00 PM MST to 7:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
Law Enforcement
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Visibility dropped to less than 100 feet at times in blowing dust.

High Wind, Little Colorado River Valley in Navajo County

When
May 23, 12:45 PM MST to 3:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The ASOS at the Winslow Airport reported a peak wind gust of 60 MPH.

High Wind, Little Colorado River Valley in Coconino County

When
May 23, 12:45 PM MST to 3:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Arizona Department of Public Safety weather station at Two Guns reported a peak wind gust of 60 MPH.

Dust Storm, Black Mesa Area

When
May 23, 2:00 PM MST to 7:00 PM MST
Where
Black Mesa Area forecast zone
Reported by
Trained Spotter
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

A spotter in Kykotsmovi Village reported visibility down to 10 feet at times in blowing dust. Blowing dust in Pinon dropped the visibility down to 200 yards at times.

Dust Storm, Northeast Plateaus and Mesas From Highway 264 North

When
May 23, 2:00 PM MST to 7:00 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Reported by
Trained Spotter
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Blowing dust in Pinon dropped the visibility down to 200 yards at times.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237673, 237674, 237675, 237702, 237713, 237676, 237680, 237701, 237706.